Wisconsin, 2019

Tornadoes and Flooding in Wisconsin, July 20 to 25, 2019

July 20 to 25, 2019 · NWS ARX · 22 events in 8 counties and zones

Two rounds of thunderstorms moved across western Wisconsin on July 20th. The first round moved across during the morning and produced two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$113,000
Crop damage
$20,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across western Wisconsin on July 20th. The first round moved across during the morning and produced two tornadoes. The first tornado touched down in far southeast Trempealeau County and damaged corn and trees. The second tornado occurred northeast of North Bend (Jackson County) with the damage again limited to corn and trees. This round of storms also blew down trees from near Galesville (Trempealeau County) and Holmen (La Crosse County) northeast to Spencer (Clark County). The second round of storms moved across during the afternoon and blew down trees near Rockland (La Crosse County) and Rockbridge (Richland County). Around 7,000 customers lost power in La Crosse County after the storms moved through. The Governor of Wisconsin declared a statewide State of Emergency. A federal disaster declaration was made for La Crosse, Monroe and Vernon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 5:27 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 5:27 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019

Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.

A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.

From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.

An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019

By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week.  The next chance for rain looks like it will not be until
next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019

Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
     061.

MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
     018-019-029-030.

&&

SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMD
Hazardous weather outlook, Jul 20, 2:24 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Sat Jul 20 2019

IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
055-210830-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-210830-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

An excessive heat warning remains in effect today. Afternoon heat
indices will top out between 100 and 105 degrees. Heat-related
illnesses may occur with prolonged exposure to the heat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 20, 5:19 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 AM CDT Sat Jul 20 2019

MNZ086-087-201145-
Olmsted-Dodge-
619 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND
NORTHEASTERN DODGE COUNTIES...

At 618 AM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco,
Wasioja, Douglas, Concord, Eden, Danesville.

Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9275 4419 9250 4406 9237 4397 9282
      4410 9294
TIME...MOT...LOC 1118Z 240DEG 29KT 4410 9273

Batzek
Special weather statement, Jul 20, 5:51 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
651 AM CDT Sat Jul 20 2019

MNZ079-086>088-WIZ032-033-201400-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
651 AM CDT Sat Jul 20 2019

Scattered thunderstorms will move across portions of southeast
Minnesota and western Wisconsin this morning. Primary hazards will
be heavy rainfall, gusty winds, hail, and lightning. Be alert for
flooding, especially where storms repeat over the same area. Move
indoors when storms approach your location.

Batzek

The radar

The La Crosse radar (KARX), 32 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Trempealeau

When
July 20, 7:57 AM CST
Where
Trempealeau County, 0.5 mi W of Galesville
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.080, -91.360

Two injuries occurred as severe storms with damaging winds rolled across the southern sections of Trempealeau County. In Galesville, one person was injured by flying glass. Another person was injured when a tree fell on a camper in the Township of Gale. Several buildings were damaged and numerous trees were blown down by the damaging winds.

Thunderstorm Wind, Trempealeau

When
July 20, 8:00 AM CST
Where
Trempealeau County, 1.47 mi SSW of Butman Corners
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
44.060, -91.290

Numerous trees were blown down southeast of Galesville.

Thunderstorm Wind, Trempealeau

When
July 20, 8:01 AM CST
Where
Trempealeau County, 1.18 mi S of Butman Corners
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.063, -91.284

Multiple trees were blown down at a campground along the Black River southeast of Galesville. Almost all 200 campsites were evacuated as the storms rolled through.

Thunderstorm Wind, La Crosse

When
July 20, 8:08 AM CST
Where
La Crosse County, 2.3 mi NNW of Stevenstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.060, -91.190

Numerous trees and power lines were blown down across the northern part of La Crosse County.

Thunderstorm Wind, La Crosse

When
July 20, 8:09 AM CST
Where
La Crosse County, 2.3 mi NNE of Stevenstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.060, -91.150

Trees were blown down north of Stevenstown.

Tornado, Trempealeau

When
July 20, 8:10 AM CST to 8:12 AM CST
Where
Trempealeau County, 4.99 mi ENE of Butman Corners to 5.71 mi E of Butman Corners
Rating
EF0
Path length
0.86 mi
Path width
50 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.099, -91.183

A brief tornado occurred in the far southeast corner of Trempealeau County southeast of Ettrick. The tornado touched down in a corn field, crossed State Highway 54 and dissipated in a wooden area. Damage was limited to the corn and trees.

Tornado, Jackson

When
July 20, 8:14 AM CST to 8:18 AM CST
Where
Jackson County, 1.92 mi ENE of North Bend to 3.36 mi E of North Bend
Rating
EF0
Path length
1.63 mi
Path width
50 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.107, -91.083

A tornado moved across the far southwest corner of Jackson County northeast of North Bend. The tornado touched down in a small wooden area, moved across State Highway 54 before dissipating in another wooded area. Damage was limited to trees and some corn.

Thunderstorm Wind, La Crosse

When
July 20, 8:34 AM CST
Where
La Crosse County, 0.69 mi N of Rockland
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.910, -90.920

Trees were blown down near Rockland.

Thunderstorm Wind, Trempealeau

When
July 20, 8:35 AM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.250, -91.490

An estimated 60 mph wind gust blew down trees in Arcadia.

Thunderstorm Wind, Clark

When
July 20, 8:36 AM CST
Where
Clark County, 0.49 mi W of Lake Arbutus
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.430, -90.710

Numerous trees were blown down between Hatfield and Neillsville.

Thunderstorm Wind, Monroe

When
July 20, 8:41 AM CST
Where
Monroe County, 1.21 mi SW of Mc Coy Aaf Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.960, -90.750

Trees were blown down along County Highway Q northeast of Sparta near Angelo.

Thunderstorm Wind, Monroe

When
July 20, 8:47 AM CST
Where
Monroe County, Fort Mc Coy
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.020, -90.680

A 61 mph wind gust occurred at Fort McCoy. Shingles were blown off some buildings.

Thunderstorm Wind, Jackson

When
July 20, 8:48 AM CST
Where
Jackson County, 0.99 mi W of Winnebago Mission
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.330, -90.800

Trees were blown down in various places across the western part of the county.

Thunderstorm Wind, Clark

When
July 20, 8:49 AM CST
Where
Clark County, 0.69 mi S of Neillsville
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.560, -90.600

A semi-truck was blown off U.S. Highway 10 near Neillsville.

Thunderstorm Wind, Trempealeau

When
July 20, 8:49 AM CST
Where
Trempealeau County, 2.76 mi N of Blair
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.340, -91.230

Several trees and power lines were blown down north of Blair.

Thunderstorm Wind, Clark

When
July 20, 9:12 AM CST
Where
Clark County, 2.08 mi ENE of Veefkind
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.710, -90.340

Trees were blown down southwest of Spencer.

Thunderstorm Wind, Juneau

When
July 20, 9:38 AM CST
Where
Juneau County, Finley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.220, -90.130

Trees were blown down across the northeast part of Juneau County in Finley and Armenia townships.

Thunderstorm Wind, Adams

When
July 20, 9:49 AM CST
Where
Adams County, 3.23 mi NW of Big Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.150, -89.850

Trees were blown down northwest of Big Flats.

Thunderstorm Wind, Richland

When
July 20, 12:29 PM CST
Where
Richland County, 2.3 mi NNW of Hub City
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.500, -90.370

Trees were blown down in Rockbridge.

Flood, Jackson

When
July 20, 6:04 PM CST to July 21, 5:45 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rain pushed the Black River out of its banks in Black River Falls. The river crested over three feet above the flood stage 50.3 feet.

Flood, Trempealeau

When
July 23, 6:26 AM CST to 9:05 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from heavy rain pushed the Black River out of its banks near Galesville. The river crested around a half foot above the flood stage at 12.42 feet.

Flood, Juneau

When
July 24, 3:57 AM CST to July 25, 2:00 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rain pushed the Yellow River out of its banks in Necedah. The river crested around a foot above the flood stage on the 24th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843415, 843407, 846216, 843360, 843376, 843548, 843549, 843416, 843552, 843404, 843370, 843374, 843366, 843372, 843375, 843379, 843378, 843380, 843424, 846464, 846465, 846453.